Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2014, 2:05 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2014, 2:05 PM MDT (20:05 UTC)
- Expired
- Aug 19, 2014, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 55 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075
WGUS55 KSLC 192005
FFWSLC
UTC017-192300-
/O.NEW.KSLC.FF.W.0029.140819T2005Z-140819T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
205 PM MDT TUE AUG 19 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN GARFIELD COUNTY IN UTAH...
* UNTIL 500 PM MDT
* AT 201 PM MDT...RADAR RAINFALL ESTIMATES CLOSE TO AN INCH IN AN
HOURS TIME HAS FALLEN IN THE RED CANYON DRAINAGE. RED CANYON IS
LOCATED JUST WEST OF BRYCE NATIONAL PARK.
* THE AMOUNT OF INTENSE RAINFALL OVER THIS AREA IS EXPECTED TO
PRODUCE FLASH FLOODING IN THE DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE TRAVELING THROUGH RED CANYON TODAY...PLEASE BE AWARE OF
THESE HAZARDOUS CONDITIONS.
&&
LAT...LON 3772 11217 3766 11219 3772 11237 3775 11237
3777 11228
$$
MCINERNEY2 follow-up statements
976
WGUS75 KSLC 192128
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT TUE AUG 19 2014
UTC017-192300-
/O.CON.KSLC.FF.W.0029.000000T0000Z-140819T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
328 PM MDT TUE AUG 19 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
WESTERN GARFIELD COUNTY...
AT 325 PM MDT...ALTHOUGH MOST OF THE HEAVIEST RAINFALL HAS MOVED OUT
OF THE AREA...IT IS INFERRED DUE TO THE WIDESPREAD ONE INCH RAINFALL
FLASH FLOODING IS OCCURRING IN RED CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE TRAVELING THROUGH RED CANYON ALONG SR12 JUST WEST OF
BRYCE CANYON...PLEASE ENSURE FOR YOUR SAFETY.
&&
LAT...LON 3772 11217 3766 11219 3772 11237 3775 11237
3777 11228
$$
MCINERNEY201
WGUS75 KSLC 192251
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
451 PM MDT TUE AUG 19 2014
UTC017-192300-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-140819T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
451 PM MDT TUE AUG 19 2014
...THE FLASH FLOOD WARNING FOR WESTERN GARFIELD COUNTY WILL EXPIRE AT
500 PM MDT...
THE HEAVY RAIN IN RED CANYON HAS ENDED. AS SUCH THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3772 11217 3766 11219 3772 11237 3775 11237
3777 11228
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:53 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 19, 10:53 AM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 AM MDT TUE AUG 19 2014
.SYNOPSIS...A MOIST MONSOONAL AIRMASS WILL RESIDE ACROSS THE
REGION TODAY. A WEAK WEATHER SYSTEM WILL MAINTAIN AN UNSETTLED
PATTERN THROUGH THE REMAINDER OF THE WEEK...FOLLOWED BY A DRYING
TREND THIS WEEKEND.
&&
.DISCUSSION...DEEP MOISTURE IN PLACE COUPLED WITH BROAD ASCENT
OWING TO AN ONGOING PRECIP EVENT ALONG A ZONE FROM SOUTHWESTERN
UTAH NORTHEAST TO THE WASATCH FRONT. H5 ANALYSIS INDICATES A
CLOSED LOW RESIDING ALONG THE CENTRAL CALIFORNIA COAST WITH AREA
OF UPPER DIFFLUENCE FOCUSING OVER SOUTHWEST/WEST CENTRAL UTAH.
THE LEFT EXIT REGION OF THE ATTENDANT JET HAS TRANSITIONED INTO
NORTHWESTERN ARIZONA THIS MORN...AND COUPLING EXISTS ACROSS
CENTRAL/NORTHERN UTAH WHERE THE RIGHT ENTRANCE OF A NORTHERN
BRANCH JET CORE EXISTS ACROSS WESTERN WYOMING. HAVE THUS FAR SEEN
PRIMARILY STRATIFORM RAINFALL MOST AREAS WITH SOME EMBEDDED
CONVECTION IN AND AROUND DIXIE. HIGHEST RAINFALL OBS/ESTIMATES
EXIST ACROSS THE SOUTHWEST WHERE .5 TO 1.3 INCHES OF RAIN HAS
FALLEN OVER THE LAST SEVERAL HOURS. BENEATH THE UPPER COUPLING
SHORT WAVE ENERGY EXISTS OVER NORTH CENTRAL UTAH WHERE A MID LEVEL
CLOSED CIRCULATION EXISTS VICINITY KSLC.
DYNAMIC LIFT DRIVING CURRENT PRECIP WILL SLOWLY SHIFT EAST ACROSS
THE STATE TODAY AS THE UPPER LOW GRADUALLY NOSES ONSHORE.
SIGNIFICANT CLOUD COVER EXISTS BUT HAVE NOTED SOME THINNING ACROSS
EASTERN/SOUTHEASTERN UTAH ALLOWING SOME WARMING FROM ROUGHLY PRICE
TO LAKE POWELL. ANTICIPATE EMBEDDED CONVECTION WILL BE MOST
PRONOUNCED ACROSS THESE AREAS THIS AFTERNOON. THUS FAR PRECIP
RATES HAVE REMAINED MANAGEABLE BUT EXPECT MANY NORMALLY DRY WASHES
HAVE SOME FLOWS ACROSS THE SOUTHWEST...AND AFTERNOON CONVECTIVE
POTENTIAL ACROSS THE EAST/SOUTHEAST COULD BE SUFFICIENT FOR
LOCALLY HEAVY RAIN AND HIGHER PI RATES. HAVE MAINTAINED FLASH
FLOOD WATCH ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH AS SUCH.
AS BEST LIFT SHIFTS EAST THIS AFTERNOON/EVE...HRRR/RAP13 SUGGESTS
A TAPERING OF PRECIP ACROSS THE WESTERN THIRD OF THE AREA...AND
EXPECT A MORE STABLE ENVIRONMENT TO EXIST WITHIN A RAINCOOLED
AIRMASS THERE. THAT SAID...WESTERN EDGE OF CLOUD SHIELD OVER
EASTERN NEVADA WILL LIKELY BE A FOCUS FOR MORE CONVECTIVE CELLS
LATE DAY THAT COULD WORK EAST INTO THE WEST CENTRAL/NORTHWESTERN
DESERTS AND POSSIBLY WASATCH FRONT OVERNIGHT. NOT OVERLY CONFIDENT
IN THAT AT THIS TIME DUE TO ANTICIPATED STABILITY BUT WILL DELVE
IN A BIT DEEPER AND MONITOR TRENDS FOR THE AFTERNOON PACKAGE.
UPDATED EARLIER TO INCREASE POPS/CLOUDS FOR TODAY AS ONLY UPDATE.
GOING FORECAST LOOKS ON TRACK. PREVIOUS LONG TERM BELOW...
THE CA LOW IS FORECAST TO EVOLVE INTO AN OPEN WAVE AND SLOWLY
SWING EASTWARD ACROSS THE REGION DURING THE WEDNESDAY/THURSDAY
TIMEFRAME...AS A LONGWAVE TROUGH BECOMES ESTABLISHED ACROSS THE
PACIFIC NORTHWEST/NORTHERN ROCKIES. ALTHOUGH THE AIRMASS WILL DRY
CONSIDERABLY FROM WHAT IS CURRENTLY BEING OBSERVED ACROSS THE
REGION...LINGERING MOISTURE COMBINED WITH A CYCLONIC FLOW ALOFT
SHOULD YIELD ISOLATED TO SCATTERED CONVECTION THROUGH THE
REMAINDER OF THE WEEK...AND HAVE BUMPED POPS 10-20 PERCENT AS A
RESULT. THIS FLOW WILL ALSO KEEP TEMPERATURES A BIT BELOW
CLIMATOLOGICAL NORMS THROUGH THE REMAINDER OF THE WEEK.
THE 00Z EC AND GFS DIVERGE WITH THE HANDLING OF THE LONGWAVE
TROUGH BY THE THE WEEKEND...WITH THE GFS FAVORING A LESS AMPLIFIED
SOLUTION WHILE THE EC IS DEEPER AND PUSHES A SHORTWAVE TROUGH INTO
FAR NORTHERN UT LATE SATURDAY/SUNDAY. FOR NOW HAVE MAINTAINED A
DRYING/WARMING TREND FOR LATE IN THE PERIOD.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGHOUT THE DAY. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE
NORTHWEST BETWEEN 21Z AND 23Z. HOWEVER...WITH A RAIN-COOLED ENVIRONMENT
THERE IS A 40 PERCENT CHANCE THIS SHIFT WILL NOT OCCUR. SHOWERS DEVELOPING
IN THE VICINITY OF THE TERMINAL LATE THIS MORNING THROUGH THE AFTERNOON
MAY RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-
012>014-016-019>021-517-518.
WY...NONE.
&&
MERRILL/VERZELLA/SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 19, 2:43 AM MDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 243 AM MDT TUE AUG 19 2014 UTZ001>016-019>021-517-518-WYZ021-201100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 243 AM MDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH THROUGH THIS EVENING...AS A VERY MOIST AIRMASS INTERACTS WITH A LOW PRESSURE SYSTEM OVER THE REGION. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN UTAH THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MAINTAIN A THREAT FOR SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK...ALTHOUGH THE COVERAGE AND INTENSITY OF THESE STORMS IS EXPECTED TO BE LESS THAN ON TUESDAY. DRIER AIR IS EXPECTED TO SLOWLY RETURN BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:38 AM MDT | Flash Flood Watch | SLC | 19 hr | |
| Aug 19, 12:58 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 19, 2:27 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.